By rebalancing the immune system and re-engaging mechanisms that tumor cells have shut off, immunotherapies such as immune checkpoint inhibitors (ICIs) enable patients’ own bodies to fight their cancers for them. But those same mechanisms can also result in immune-related adverse events (irAEs).
Although most mild to moderate irAEs can be managed with little risk for treatment changes, moderate irAEs may require treatment interruption and the temporary use of steroids. Rarer, more serious irAEs can be life threatening and will likely require treatment discontinuation, sabotaging patients’ optimal outcomes. As such, patient education is critical to help them understand how to recognize and report irAEs early.
In their article in the June 2019 issue of the Clinical Journal of Oncology Nursing, Wood, Moldawer, and Lewis reported on the results of their literature search into the key principles and best practices oncology nurses should follow when educating patients and caregivers about ICI treatment.
Best Practices in Patient Education
According to Wood et al., most patients and caregivers want to understand how to cope with their symptoms and side effects but few know how to find that information. Additionally, studies suggest that patients have lower anxiety after receiving information about treatment side effects, management strategies, and infusion center orientation.
Delivery methods should be tailored to patients’ individual learning preferences, and involving patients in selecting resources helps ensure that their needs are addressed. Wood et al. said that regardless of method, patient education is most effective when provided before treatment begins. Oncology team members, namely oncology nurses, should deliver patient education in a quiet environment that supports learning.
For irAEs specifically, patients and caregivers should be taught which signs and symptoms to monitor and report. Many patients fear being taken off treatment if they experience side effects, so patient education should emphasize that early reporting and intervention allows healthcare providers to more effectively manage irAEs with less risk of permanent treatment discontinuation, Wood et al. said.
Key Messages for ICI Treatment
Wood et al. outlined specific messaging that oncology nurses can use when educating patients and caregivers about ICI treatment.
Background and mechanism of action: “ICIs work with the immune system to fight cancer. This can result in unique response patterns and side effects that differ from the treatments you may have previously received (such as chemotherapy).” Oncology nurses can explain how tumors evade detection and what ICIs do to help restore the immune system and allow T cells to work against cancer cells.
Expected response to treatment: “ICIs can result in long-term responses and survival, even if you don’t appear to respond initially or if your cancer progresses before responding to treatment.” Pseudoprogression is a term unique to ICI therapy where tumors grow initially because of increased T-cell infiltration but subsequently decrease in size from positive treatment effect. Oncology nurses should be aware of the phenomenon so they can appropriately respond to questions from patients and caregivers and refer them to their oncologist for additional discussion.
Monitoring and managing side effects: “Most side effects of ICIs can be managed if treated early, and stopping ICIs is not always necessary. Inform the cancer care team immediately if you notice any changes.” Oncology nurses should conduct a thorough baseline symptom assessment before patients start treatment, which can also facilitate the discussion of irAEs to watch for. Most irAEs involve inflammation of the skin, stomach, lung, liver, or endocrine system, Wood et al. explained. Many patients experience fatigue, which may be from the cancer itself or an immune-related endocrinopathy. Wood et al. added that even if treatment is discontinued as the only choice to manage the irAE, some patients have still seen tumor responses afterward.
When to expect side effects: “ICIs’ side effects can occur at any time, from the day after the first infusion to even a year or so after ending treatment.” Most side effects occur within three months of when patients begin treatments, but nurses should be vigilant in monitoring for new or worsening irAEs at every visit, Wood et al. said.
When to contact the cancer care team: “Tell us right away if you experience ICI side effects or if any symptoms change or worsen.” Because irAEs can occur months or years after cancer treatment ends, when general practitioners may have resumed patient care, oncology nurses should teach patients to stay in contact with their cancer care team and tell all other providers that they are receiving or have received ICIs. ONS offers free immunotherapy patient wallet cards to help patients keep track of and report their immunotherapy treatment to non-oncology providers. Print them on demand at ONS.org.
Patient Education Methods and Support Tools
Studies show that more than half of patients are looking online for additional information about their cancer and its treatment, including ICIs. Oncology nurses can direct patients and caregivers to reliable organizations and websites (see sidebar) for information about ICI treatment, participation in clinical trials, and financial or emotional support.
Wood et al. emphasized the importance of empowering patients and caregivers by providing them with concise, consistent, and relevant education. They cited survey results that found five key areas for healthcare providers to improve consistency in educational delivery:
- Individual learning needs assessment
- Educational delivery approach
- Resource standardization and availability
- Handoff between departments and disciplines
- Documentation of educational progress
Institutions that addressed those areas reported less patient confusion and more trust and patient satisfaction.
Oncology nurses’ role in ICI patient education is vital. For more information or for an opportunity to earn 0.5 CNE contact hours (free for ONS members), refer to the full article by Wood et al.
Questions regarding the information presented in this article should be directed to the Clinical Journal of Oncology Nursing editor at CJONEditor@ons.org.